To edit pages, please

  • Log in
  • , or
  • Create account
  • .

Poisoning

A variety of toxins

This is the 80s hair metal band, Poison. Ironically, they have been known for alcohol and opiate abuse, and clearly suffer badly from hirsutism.

There are many causes of poisoning. We have lumped in overdose here. This list will grow:

Alcohol

Commonly caused by binge drinking, it leads to CNS depression, causing respiratory depression, coma and death. It also inhibits the liver's gluconeogenesis, causing hypoglycaemia. Needs to be treated with glucose management, and if its really bad, haemodialysis to clear the alcohol from the blood.

Aspirin

Two types: Acute and Chronic. Its the chronic poisoning which is more of a worry, people taking too much aspirin every day for a while, often in old people. Symptoms of tremors, irritability, confusion, vomiting, seizures and loss of consciousness.

The treatment, if its a short term overdose, is stomach pumping, but if it has all been absorbed, you want to do forced alkaline diuresis. This is giving furosemide, plus sodium bicarbonate, plus extra KCl. This counteracts the acidity of the aspirin, makes it get weeéd out, and the extra K prevents them getting hypokalaemic.

Tricyclic Antidepressants

These antidepressants have a narrow therapeutic range, meaning the working dose is close to the toxic dose, making them suitable for overdose. They have a cardiovascular and neurological effect in overdose, causing neuropathies, hypotension and heart arrhythmias. Can cause a metabolic acidosis, in which case, use sodium bicarbonate to counteract this. Benzos might help with the seizures too.

Benzodiazepines

These are sedatives, and taken on their own in large amounts can cause mild to moderate ataxia, stupor, loss of consciousness, etc. However, they are often mixed with other drugs, such as alcohol and opiates, which can lead to coma. Its pretty much all about supportive measures, there's only one drug (flumazenil) that can help and its contraindicated in most people (including long-term benzodiazepine therapy - helpful).

Beta-Blockers

Can lead to hypotension and arrhythmias. Glucagon is the solution, with the result of enhanced myocardial contractility, heart rate, and AV conduction.

Calcium Channel Blockers

Overdose leads to your heart not beating as fast, not contracting as fully, and not conducting. These are all bad things. Give 'em glucagon!

Opiates

You should already know about this. Give nalaxone, and be aware of the respiratory depression. Check the opiates page for more!

Paracetamol

You should have already have heard about it. Basically, give activated charcoal, and N-acetylcysteine. Check the paracetamol overdose for a lot more information.